Ocul Immunol Inflamm. 2002 Dec;10(4):299-304
Matsuo T, Takabatake R.
Department of Ophthalmology, Okayama University Medical School, Okayama City, Japan
To describe bilateral optic neuritis that occurred as an adverse effect of recombinant and natural interferon alpha administration.
Report of two cases.
Case 1, a 62-year-old woman, developed bilateral optic neuritis with decreased sensation of vibration and increased deep tendon reflex in the lower extremities after a seven-month use of recombinant interferon alpha-2a for chronic active hepatitis C.
Case 2, a 29-year-old woman, developed bilateral optic neuritis combined with numbness of the lower extremities as well as bowel and bladder dysfunction after a 22-month use of recombinant interferon alpha-2b for chronic myelogenous leukemia.
After a two-month interruption of interferon administration, natural interferon alpha was given but followed by another episode of the same neurological manifestations.
In both cases, magnetic resonance imaging demonstrated multiple small high-intensity areas in the cerebral white matter and spinal cord, while cerebrospinal fluid examination disclosed mononuclear cell increase and protein elevation including myelin basic protein, all of which simulated the features of multiple sclerosis.
The two patients underwent several courses of pulse corticosteroid therapy, each course consisting of three days of methylprednisolone 1000 mg daily, resulting in visual recovery to some extent.
Optic neuritis in combination with other neurological signs, simulating multiple sclerosis, should be included in the list of adverse effects of recombinant and natural interferon alpha administration.